More than half of children taking the swine flu drug Tamiflu experience side effects such as nausea and nightmares, research suggests.
An estimated 150,000 people in Britain with flu symptoms were prescribed the drug through a new hotline and Web Site last week, according to figures revealed Thursday.
Studies of children attending three schools in London and one in the South West showed that up to 53 percent of the students had one or more side effects from the medication, which is offered to everyone in England with swine flu symptoms.
The research by the Health Protection Agency emerged as Sir Liam Donaldson, the Chief Medical Officer for England, said that swine flu infections "may have reached a plateau."
A total of 103 children took part in the London study, in which 85 were given the drug as a precaution after a classmate received a diagnosis of swine flu. Of those, 45 experienced one or more side effects. The most common was nausea, followed by stomach pain or cramps and problems sleeping. Almost one in five had a "neuropsychiatric side-effect," such as inability to think clearly, nightmares and "behaving strangely," according to the research, published in Eurosurveillance, a journal of disease.
Although moderate nausea and vomiting are common side effects, the medication is generally well tolerated, according to the drug's manufacturer.
The study was carried out in April and May when the drug was being issued as a preventive measure.